Alert archive / Nevada / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 18, NWS Las Vegas, NV

July 26, 2005Clark County, Nevada; Inyo County, California

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 26, 2005, 2:03 PM PDT for Clark County, Nevada; Inyo County, California. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2005, 2:03 PM PDT (21:03 UTC)
Expired
Jul 26, 2005, 2:45 PM PDT
In force
42 min
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

Counties Inyo County, CA, Clark County, NV

The radar

The Las Vegas radar (KESX), 70 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 9.1 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2005-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 284 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2005-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
284 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
2499 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KVEF 262106
SVRVEF
CAC027-NVC003-262145-
/O.NEW.KVEF.SV.W.0018.050726T2103Z-050726T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
203 PM PDT TUE JUL 26 2005

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME SOUTHEASTERN INYO COUNTY IN EASTERN CALIFORNIA
  WEST CENTRAL CLARK COUNTY IN SOUTHERN NEVADA

* UNTIL 245 PM PDT(245 PM MST)

* AT 155 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE
  HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 9 MILES NORTH OF SANDY VALLEY...OR ABOUT 20 MILES
  SOUTHWEST OF RED ROCK CANYON....MOVING SOUTH AT ABOUT 10 MPH.

LAT...LON 3592 11555 3596 11577 3580 11581 3580 11562
      3575 11555

$$

RUNK
2 follow-up statements
000 
WWUS55 KVEF 262124
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
221 PM PDT TUE JUL 26 2005

CAC027-NVC003-262145-
/O.CON.KVEF.SV.W.0018.000000T0000Z-050726T2145Z/
INYO CA-CLARK NV-
221 PM PDT TUE JUL 26 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 245 PM PDT FOR WEST 
CENTRAL CLARK AND EXTREME SOUTHEASTERN INYO COUNTIES...

AT 210 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SIGNATURES 
CONTINUE TO INDICATE SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME 
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED 7 MILES NORTHWEST OF SANDY VALLEY...OR ABOUT 18 MILES WEST 
OF JEAN...MOVING SOUTH AT 5 AT 10 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTIES.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3592 11555 3596 11577 3580 11581 3580 11562
      3575 11555

$$

PIERCE
000 
WWUS55 KVEF 262145
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
243 PM PDT TUE JUL 26 2005

CAC027-NVC003-262153-
/O.EXP.KVEF.SV.W.0018.000000T0000Z-050726T2145Z/
INYO CA-CLARK NV-
243 PM PDT TUE JUL 26 2005

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL CLARK AND EXTREME
SOUTHEASTERN INYO COUNTIES EXPIRES AT 245 PM PDT...

THE SEVERE THUNDERSTORM THAT WAS NORTHWEST OF SANDY VALLEY HAS 
WEAKENED. THERE IS NO LONGER A THREAT OF DIME SIZED HAIL AND WIND 
GUSTS TO 60 MPH IN SOUTHWEST CLARK COUNTY OR FAR SOUTHEAST INYO 
COUNTY. 

LAT...LON 3592 11555 3596 11577 3580 11581 3580 11562
      3575 11555

$$

PIERCE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 10:11 AM PDT, 3 hours 52 minutes earlier.

Area forecast discussion, Jul 26, 10:11 AM PDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1011 AM PDT TUE JUL 26 2005

.SYNOPSIS...DRIER AIR WILL CONTINUE TO WORK INTO THE SOUTHERN GREAT
BASIN AND MOJAVE DESERT WITH THUNDERSTORMS CONFINED TO SOUTHERN
MOHAVE COUNTY AND EASTERN SAN BERNARDINO COUNTY TODAY WITH GENERALLY
DRY CONDITIONS ALL AREAS ON WEDNESDAY. WITH THE DRIER CONDITIONS
TEMPERATURES WILL BE CLIMB TO ABOVE NORMAL READINGS BOTH WEDNESDAY
AND THURSDAY.
&&

.UPDATE...WEAK SHORTWAVE/H5 COLD POOL (-8 DEG C) OVER NORTHWEST
ARIZONA THIS MORNING. SHORTWAVE WILL WORK SOUTH THIS AFTERNOON WITH
THUNDERSTORM RISK GREATEST OVER SOUTHERN MOHAVE COUNTY EXTENDING
WEST INTO EASTERN SAN BERNARDINO COUNTY. NORTHWEST FLOW AROUND HIGH
CENTER ALONG THE CALIFORNIA COAST AS PUSHED MID-UPPER LEVEL MOISTURE
PLUME SOUTH OF CWA. TIGHT LOW-LEVEL MOISTURE GRADIENT ACROSS
NORTHERN CLARK COUNTY WITH SURFACE DEWPOINTS IN THE 30S-40S NORTH OF
THE LAS VEGAS VALLEY. AS BETTER MIXING OCCURS BELIEVE LAS VEGAS
VALLEY DEWPOINTS WILL START TO LOWER AS DRY AIR IS ENTRAINED FROM
UPSTAIRS. WILL UPDATE AND INTRODUCE A SLIGHT CHANCE OF THUNDERSTORMS
TO THE HIGHER TERRAIN OF EASTERN SAN BERNARDINO COUNTY THROUGH EARLY
EVENING.
&&

.PREV DISCUSSION...245 AM PDT TUE JUL 26 2005...SKIES MOSTLY CLEAR
ACROSS THE CWA THIS MORNING EXCEPT IN INYO COUNTY WHERE
THUNDERSTORMS HAVE BEEN PERSISTENT FOR THE PAST FEW HOURS. THIS WAS
BEING AIDED BY A WEAK VORT MAX WHICH SHOWS UP WELL ON THE RUC MODEL.
THIS VORT IS FORECAST TO CONTINUE TO DROP SOUTH INTO SOUTHERN NEVADA
BY 18Z...BUT IS EXPECTED TO CONTINUE TO WEAKEN AND WILL GO WITH
NOTHING MORE THAN A FEW CLOUDS. MOISTURE REMAINS IN PLACE OVER
SOUTHERN AREAS OF MOHAVE COUNTY TODAY WITH THE GFS/NAM SHOWING
DECENT INSTABILITY WITH LIS OF -3/-4 AND CAPE VALUES OF 750-1000
J/KG. THIS AREA WILL BE THE FOCUS OF CONVECTION TODAY AND WILL KEEP
THUNDERSTORMS ONLY IN THIS AREA. EVEN DRIER AND MORE STABLE
CONDITIONS EXPECTED TO WEDNESDAY AND WILL GO WITH A DRY FORECAST FOR
ALL AREAS. WITH THE DRYING...HAVE BUMPED UP TEMPERATURES 2-3 DEGREES
TODAY AND WEDNESDAY WITH SOME LEVELING OFF ON THURSDAY.
&&

.LONG TERM...UPPER HIGH PRESSURE RIDGE TO RESIDE OVER THE  FOUR
CORNERS AREA INTO THE WEEKEND PER THE LATEST GFS. ALTHOUGH UKMO/
ECMWF TENDING TO HAVE RIDGE CENTER A BIT FURTHER EAST...OVERALL
PATTERN IS SUCH THAT MOISTURE MOVING WEST AROUND BOTTOM OF HIGH TO
MOVE BACK INTO THE CWA FRIDAY AND INTO THE WEEKEND...ALTHOUGH A
FURTHER EAST POSITION OF HIGH WOULD BE LESS FAVORABLE FOR THIS. FOR
NOW WILL CONTINUE TO TREND TOWARD THE GFS. REMNANT MOISTURE FROM
GERT THEN LIKELY TO BE ENTRAINED INTO THE FLOW AND INTO THE CWA.
OROGRAPHICS AND ANY EASTERLY WAVE THEN TO ACT UPON MOISTURE TO KICK
OFF THE NEXT ROUND OF THUNDERSTORMS DURING THE LONG TERM. WILL
CONTINUE WITH ISOLATED/SCATTERED FOR NOW AND FINE TUNE ONCE WE GET
CLOSER TO THE WEEKEND. TEMPERATURES TO TOP OUT ON THURSDAY AS
INCREASE MOISTURE DURING THE LONG TERM TO TEMPER HIGHS DOWN A FEW
DEGREES WITH MOST READINGS NEAR TO SLIGHTLY BELOW NORMAL.
&&

.AVIATION...TAF ADEQUATELY COVERS ALL EXPECTED WEATHER AT KLAS
THROUGH THE PERIOD.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...NONE.
.CA...NONE.
&&

GORELOW/JENSEN
Hazardous weather outlook, Jul 26, 6:32 AM PDT, 7 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
632 AM PDT TUE JUL 26 2005

AZZ001>003-036-CAZ026>029-NVZ014>022-271400-
DEATH VALLEY NATIONAL PARK CA-ESMERALDA AND CENTRAL NYE COUNTY NV-
LAKE HAVASU AND FORT MOHAVE AZ-LAKE MEAD NATIONAL RECREATION AREA AZ-
LAKE MEAD NATIONAL RECREATION AREA NV-LAS VEGAS VALLEY NV-
LINCOLN COUNTY NV-NORTHEAST CLARK COUNTY NV-NORTHWEST DESERTS AZ-
NORTHWEST PLATEAU AZ-
OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES CA-
SAN BERNARDINO COUNTY DESERTS CA-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY CA-SHEEP RANGE NV-
SOUTHERN CLARK COUNTY NV-SPRING MOUNTAINS-RED ROCK CANYON NV-
WESTERN CLARK AND SOUTHERN NYE COUNTY NV-
632 AM PDT TUE JUL 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA...SOUTHERN NEVADA AND NORTHWEST ARIZONA.

.TODAY...TUESDAY.

ISOLATED THUNDERSTORMS EXPECTED OVER MOHAVE COUNTY THIS
AFTERNOON...OTHERWISE DRIER AIR MASS MOVED OVER THE AREA WHICH SHOULD
RESULT IN WARMER DAY TIME TEMPERATURES AND GENERALLY DRY CONDITIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

DRY CONDITIONS TO CONTINUE OVER THE AREA INTO WEDNESDAY BEFORE
MOISTURE BEGINS TO RETURN TO THE AREA ON THURSDAY. INCREASING
MOISTURE INTO THE WEEKEND WILL THEN INCREASE THE CHANCE OF AFTERNOON
AND EVENING SHOWERS AND THUNDERSTORMS FROM THURSDAY ON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 5:28 PM PDTSevere Thunderstorm WarningVEFLincoln49 min
Jul 25, 6:53 PM PDTSevere Thunderstorm WarningVEFClark38 min
Jul 26, 11:39 AM PDTSevere Thunderstorm WarningVEFClark46 min
Jul 26, 4:14 PM PDTSevere Thunderstorm WarningVEFClark49 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2005Severe Thunderstorm Warnings in California, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.